Hail, Coffee
- When
- September 23, 3:27 PM CST
- Where
- Coffee County, 2.46 mi WNW of Enterprise
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 31.330, -85.880
Quarter sized hail fell near Enterprise with a picture posted on social media.
An isolated thunderstorm developed with steep mid level lapse rates and sufficient instability for large hail near Enterprise.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
An isolated thunderstorm developed with steep mid level lapse rates and sufficient instability for large hail near Enterprise.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 23, 1:17 PM CST, 2 hours 10 minutes earlier.
Area Forecast Discussion National Weather Service Tallahassee FL 317 PM EDT Sat Sep 23 2017 .NEAR TERM [Through Tonight]... Our area is situated on the southern end of low level ridging, rendering easterly flow at the low levels, and directly under a cut off upper level low, with southerly flow aloft. Increased moisture and divergence aloft of our eastern zones, combined with a weak east coast Florida seabreeze, will make for scattered showers and thunderstorms this afternoon across south central Georgia and the eastern Florida Big Bend. These storms will quickly dissipate through the evening hours as they move west. Temperatures will peak in the mid to upper 80s this afternoon and dip to the upper 60s to low 70s tonight. .SHORT TERM [Sunday Through Monday Night]... An upper level low along the Gulf coast Sunday will eventually weaken and slide eastward on Monday. This will keep the CWA under southerly flow at the mid and upper levels. At the surface, high pressure remains centered north of the CWA with easterly winds at the lower levels. This pattern will keep moisture in place across the CWA, with PW values of 1.6-1.9 Sunday and Monday, and will allow for isolated to scattered showers and thunderstorms in the short term across much of the CWA. The better chances though are across the western half, closer to the upper low. Highs will be in the mid to upper 80s with lows in the upper 60s. .LONG TERM [Tuesday Through Saturday]... The upper low from the short term will sink southward over the Florida peninsula mid week with the flow across the region becoming more northerly and drier air moving in for Tuesday through Thursday. This will keep the forecast dry for the beginning of the long term. With a cold front expected to push into the southeast for the second half of the long term, PoPs return to the 20-30% range. Highs around 90 will drop to the mid 80s on Saturday. && .AVIATION [Through 18Z Sunday]... Isolated to scattered thunderstorms are most likely in eastern portions of our area- mainly near VLD, TLH. Reduced vsbys will be possible during these storms. Otherwise, vsby/cig restrictions appear unlikely through tonight. In the early morning hours, patchy fog will be possible again in eastern portions of the area, though confidence was too low to include in this TAF package. && .MARINE... Easterly winds around 15 knots will decrease to 5 to 10 knots on Monday. A cold front will push into the southeast next weekend, allowing for winds and seas to be elevated again. The best chance for showers and thunderstorms will be Sunday and Monday with the higher chances across the western waters. && .FIRE WEATHER... Red flag conditions are not expected for the next several days. && .HYDROLOGY... Rainfall amounts over the next few days will be limited to around an inch or less. This will not cause any flooding issues across the area. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 70 87 69 88 69 / 20 20 20 20 10 Panama City 73 84 73 85 72 / 20 40 20 30 10 Dothan 68 87 67 89 68 / 0 20 10 20 10 Albany 69 89 68 89 67 / 10 10 10 10 0 Valdosta 68 86 67 87 66 / 10 10 10 10 0 Cross City 70 89 69 89 69 / 10 20 10 10 0 Apalachicola 73 85 72 86 72 / 30 40 20 20 10 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Moore SHORT TERM...Fieux LONG TERM...Fieux AVIATION...Moore MARINE...Fieux FIRE WEATHER...DVD HYDROLOGY...Fieux
Special Weather Statement
National Weather Service Tallahassee FL
355 PM CDT SAT SEP 23 2017
ALZ066-232130-
Dale AL-
355 PM CDT SAT SEP 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR DALE COUNTY UNTIL 430 PM CDT...
At 354 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Newton, or near Ozark, moving southwest at
10 mph.
Winds in excess of 40 mph will be possible with this storm. A wind
gust of 43 mph was measured at Hanchey Field at 349 pm CDT.
Locations impacted include...
Daleville, Fort Rucker, Ozark, Enterprise, Midland City, Level
Plains, Newton, Pinckard, Clayhatchee, Hunt Field, Waterford, Dill,
Hooper Stage Field, Knox Field, Gerald, Mabson, Ewell, Cairns Aaf,
Dale County Lake and Marley Hill.
LAT...LON 3138 8542 3127 8561 3127 8566 3125 8567
3123 8569 3122 8569 3119 8573 3120 8579
3145 8579 3155 8558
TIME...MOT...LOC 2054Z 042DEG 9KT 3141 8556
42-DVDSpecial Weather Statement National Weather Service Tallahassee FL 413 PM CDT SAT SEP 23 2017 ALZ065-232145- Coffee AL- 413 PM CDT SAT SEP 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE COUNTY UNTIL 445 PM CDT... At 413 PM CDT, National Weather Service doppler radar indicated a strong thunderstorm over Enterprise, moving west at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Elba, Enterprise, Fort Rucker, New Brockton, Richburg, Carl Folsom A/p, Lucile, Turner Crossroads, Central City, Cool Springs, Clintonville, Battens Crossroads, Shell Army Field, Goodman, New Haven, Camp Alaflo Bsa, Keyton, Coppinville, Enterprise Municipal A/P and Marvin Chapel. LAT...LON 3145 8610 3144 8579 3120 8579 3119 8608 TIME...MOT...LOC 2113Z 082DEG 17KT 3135 8581 42-DVD
Special Weather Statement
National Weather Service Tallahassee FL
525 PM EDT SAT SEP 23 2017
GAZ160-161-232200-
Lanier GA-Lowndes GA-
525 PM EDT SAT SEP 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LOWNDES AND SOUTHERN
LANIER COUNTIES UNTIL 600 PM EDT...
At 525 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Moody Air Force Base, or 8 miles south of
Lakeland, moving west at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Valdosta, Hahira, I-75 At Exit 16, Moody Air Force Base, Remerton,
Naylor, Barretts, I-75 At Exit 22, I-75 At Exit 11 and Valdosta
Regional Airport.
LAT...LON 3085 8301 3085 8309 3083 8309 3083 8310
3080 8311 3080 8312 3079 8313 3071 8334
3084 8336 3085 8335 3088 8337 3103 8339
3102 8302 3086 8300
TIME...MOT...LOC 2125Z 082DEG 17KT 3092 8311
42-DVDThe Ft Rucker radar (KEOX), 42 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail fell near Enterprise with a picture posted on social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717475.